June  2012, 1(1): 217-234. doi: 10.3934/eect.2012.1.217

Hyperbolic Navier-Stokes equations II: Global existence of small solutions

1. 

Department of Mathematics, University of Konstanz, 78457 Konstanz

2. 

Center of Smart Interfaces, Technische Universität Darmstadt, Petersenstraße 32, 64287 Darmstadt

Received  September 2011 Revised  December 2011 Published  March 2012

We consider a hyperbolicly perturbed Navier-Stokes initial value problem in ${\mathbb R}^n$, $n=2,3$, arising from using a Cattaneo type relation instead of a Fourier type one in the constitutive equations. The resulting system is an essentially hyperbolic one with quasilinear nonlinearities. The global existence of smooth solutions for small data is proved, and relations to the classical Navier-Stokes systems are discussed.
Citation: Reinhard Racke, Jürgen Saal. Hyperbolic Navier-Stokes equations II: Global existence of small solutions. Evolution Equations & Control Theory, 2012, 1 (1) : 217-234. doi: 10.3934/eect.2012.1.217
References:
[1]

R. A. Adams, "Sobolev Spaces," Pure Appl. Math., 65, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975.  Google Scholar

[2]

G. M. de Araújo, S. B. de Menezes and A. O. Marinho, Existence of solutions for an Oldroyd model of viscoelastic fluids,, Electronic J. Differential Equations, 2009 ().   Google Scholar

[3]

A. Babin, A. Mahalov and B. Nicolaenko, 3D Navier-Stokes and Euler equations with initial data characterized by uniformly large vorticity, Indiana Univ. Math. J., 50 (2001), 1-35.  Google Scholar

[4]

M. Cannone, "Ondelettes, Paraproduits et Navier-Stokes,'' With a preface by Yves Meyer, Diderot Editeur, Paris, 1995.  Google Scholar

[5]

B. Carbonaro and F. Rosso, Some remarks on a modified fluid dynamics equation, Rendiconti Del Circolo Matematico Di Palermo (2), 30 (1981), 111-122. doi: 10.1007/BF02845131.  Google Scholar

[6]

M. Carrassi and A. Morro, A modified Navier-Stokes equation and its consequences on sound dispersion, II Nuovo Cimento B, 9 (1972). Google Scholar

[7]

P. Constantin and C. Foias, "Navier-Stokes Equations,'' Chicago Lectures in Mathematics, The University of Chicago Press, Chicago, IL, 1988.  Google Scholar

[8]

M. Dreher, R. Quintanilla and R. Racke, Ill-posed problems in thermomechanics, Appl. Math. Letters, 22 (2009), 1374-1379. doi: 10.1016/j.aml.2009.03.010.  Google Scholar

[9]

H. D. Fernández Sare and R. Racke, On the stability of damped Timoshenko systems: Cattaneo versus Fourier law, Arch. Rational Mech. Anal., 194 (2009), 221-251. doi: 10.1007/s00205-009-0220-2.  Google Scholar

[10]

H. Fujita, On the blowing up of solutions of the Cauchy problem for $u_t = \Delta u + u^{1+\alpha}$, J. Fac. Sci. Univ. Tokyo, Sect I, 13 (1966), 109-124.  Google Scholar

[11]

G. P. Galdi, "An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Steady-State Problems,'' 2nd edition, Springer Monographs in Mathematics, Springer, New York, 2011.  Google Scholar

[12]

Y. Giga, K. Inui, A. Mahalov and J. Saal, Uniform global solvability of the rotating Navier-Stokes equations for nondecaying initial data, Indiana Univ. Math. J., 57 (2008), 2775-2791.  Google Scholar

[13]

E. Hopf, Über die Anfangswertaufgabe für die hydrodynamischen Grundgleichungen, Math. Nachrichten, 4 (1951), 213-231. doi: 10.1002/mana.3210040121.  Google Scholar

[14]

D. D. Joseph, "Fluid Dynamics of Viscoleastic Liquids,'' Appl. Math. Sciences, 84, Springer-Verlag, New York, 1990.  Google Scholar

[15]

O. A. Ladyzhenskaya, "The Mathematical Theory of Viscous Incompressible Flow,'' Second English edition, revised and enlarged, Mathematics and its Applications, Vol. 2 , Gordon and Breachm, Science Publishers, New York-London-Paris, 1969.  Google Scholar

[16]

J. Leray, Sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math., 63 (1934), 193-248. doi: 10.1007/BF02547354.  Google Scholar

[17]

A. Mahalov and B. Nicolaenko, Global solubility of the three-dimensional Navier-Stokes equations with uniformly large vorticity, Russ. Math. Surveys, 58 (2003), 287-318. doi: 10.1070/RM2003v058n02ABEH000611.  Google Scholar

[18]

A. Mahalov, E. S. Titi and S. Leibovich, Invariant helical subspaces for the Navier-Stokes equations, Arch. Rational Mech. Anal., 112 (1990), 193-222. doi: 10.1007/BF00381234.  Google Scholar

[19]

A. Matsumura, On the asymptotic behavior of solutions of semi-linear wave equations,, Publ. RIMS, 12 (): 169.  doi: 10.2977/prims/1195190962.  Google Scholar

[20]

M. Paicu and G. Raugel, Une perturbation hyperbolique des équations de Navier-Stokes, in "ESAIM: Proceedings," Vol. 21, (2007) [Journées d'Analyse Fonctionnelle et Numérique en l'honneur de Michel Crouzeix], ESAIM Proc., 21, EDP Sci., Les Ulis, (2007), 65-87.  Google Scholar

[21]

G. Ponce, Global existence of small solutions to a class of nonlinear evolution equations, Nonlinear Analysis, 9 (1985), 399-418. doi: 10.1016/0362-546X(85)90001-X.  Google Scholar

[22]

G. Ponce and R. Racke, Global existence of small solutions to the initial value problem for nonlinear thermoelasticity, J. Differential Equations, 87 (1990), 70-83.  Google Scholar

[23]

G. Ponce, R. Racke, T. C. Sideris and E. S. Titi, Global stability of large solutions to the 3d Navier-Stokes equations, Commun. Math. Phys., 159 (1994), 329-341.  Google Scholar

[24]

R. Quintanilla and R. Racke, Addendum to: Qualitative aspects of solutions in resonators, Arch. Mech., 63 (2011), 429-433. Google Scholar

[25]

R. Racke, "Lectures on Nonlinear Evolution Equations. Initial Value Problems,'' Aspects of Mathematics, E19, Friedr. Vieweg & Sohn, Braunschweig, 1992.  Google Scholar

[26]

R. Racke, Thermoelasticity, in "Handbook of Differential Equations: Evolutionary Equations," Vol. V (eds. C. M. Dafermos and M. Pokorný), Elsevier/North-Holland, Amesterdam, (2009), 315-420.  Google Scholar

[27]

R. Racke and J. Saal, Hyperbolic Navier-Stokes equations I: Local well-posedness,, Evolution Equations and Control Theory, ().   Google Scholar

[28]

A. Schöwe, "Langzeitasymptotik der Hyperbolischen Navier-Stokes Gleichung im $\mathbb R^3$,'' Diploma thesis, University of Konstanz, 2011. Google Scholar

[29]

T. C. Sideris, Formation of singularities in solutions to nonlinear hyperbolic equations, Arch. Rational Mech. Anal., 86 (1984), 369-381. doi: 10.1007/BF00280033.  Google Scholar

[30]

R. Temam, "Navier-Stokes Equations. Theory and Numerical Analysis,'' Revised edition, With an appendix by F. Thomasset, Studies in Mathematics and its Applications, 2, North-Holland Publishing Co., Amsterdam-New York, 1979.  Google Scholar

[31]

M .R. Ukhovskii and V. I. Iudovich, Axially symmetric flows of ideal and viscous fluids filling the whole space, J. Appl. Math. Mech., 32 (1968), 52-61. doi: 10.1016/0021-8928(68)90147-0.  Google Scholar

[32]

W. von Wahl, "The Equations of Navier-Stokes and Abstract Parabolic Equations,'' Aspects of Mathematics, E8, Friedr. Vieweg & Sohn, Braunschweig, 1985.  Google Scholar

show all references

References:
[1]

R. A. Adams, "Sobolev Spaces," Pure Appl. Math., 65, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975.  Google Scholar

[2]

G. M. de Araújo, S. B. de Menezes and A. O. Marinho, Existence of solutions for an Oldroyd model of viscoelastic fluids,, Electronic J. Differential Equations, 2009 ().   Google Scholar

[3]

A. Babin, A. Mahalov and B. Nicolaenko, 3D Navier-Stokes and Euler equations with initial data characterized by uniformly large vorticity, Indiana Univ. Math. J., 50 (2001), 1-35.  Google Scholar

[4]

M. Cannone, "Ondelettes, Paraproduits et Navier-Stokes,'' With a preface by Yves Meyer, Diderot Editeur, Paris, 1995.  Google Scholar

[5]

B. Carbonaro and F. Rosso, Some remarks on a modified fluid dynamics equation, Rendiconti Del Circolo Matematico Di Palermo (2), 30 (1981), 111-122. doi: 10.1007/BF02845131.  Google Scholar

[6]

M. Carrassi and A. Morro, A modified Navier-Stokes equation and its consequences on sound dispersion, II Nuovo Cimento B, 9 (1972). Google Scholar

[7]

P. Constantin and C. Foias, "Navier-Stokes Equations,'' Chicago Lectures in Mathematics, The University of Chicago Press, Chicago, IL, 1988.  Google Scholar

[8]

M. Dreher, R. Quintanilla and R. Racke, Ill-posed problems in thermomechanics, Appl. Math. Letters, 22 (2009), 1374-1379. doi: 10.1016/j.aml.2009.03.010.  Google Scholar

[9]

H. D. Fernández Sare and R. Racke, On the stability of damped Timoshenko systems: Cattaneo versus Fourier law, Arch. Rational Mech. Anal., 194 (2009), 221-251. doi: 10.1007/s00205-009-0220-2.  Google Scholar

[10]

H. Fujita, On the blowing up of solutions of the Cauchy problem for $u_t = \Delta u + u^{1+\alpha}$, J. Fac. Sci. Univ. Tokyo, Sect I, 13 (1966), 109-124.  Google Scholar

[11]

G. P. Galdi, "An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Steady-State Problems,'' 2nd edition, Springer Monographs in Mathematics, Springer, New York, 2011.  Google Scholar

[12]

Y. Giga, K. Inui, A. Mahalov and J. Saal, Uniform global solvability of the rotating Navier-Stokes equations for nondecaying initial data, Indiana Univ. Math. J., 57 (2008), 2775-2791.  Google Scholar

[13]

E. Hopf, Über die Anfangswertaufgabe für die hydrodynamischen Grundgleichungen, Math. Nachrichten, 4 (1951), 213-231. doi: 10.1002/mana.3210040121.  Google Scholar

[14]

D. D. Joseph, "Fluid Dynamics of Viscoleastic Liquids,'' Appl. Math. Sciences, 84, Springer-Verlag, New York, 1990.  Google Scholar

[15]

O. A. Ladyzhenskaya, "The Mathematical Theory of Viscous Incompressible Flow,'' Second English edition, revised and enlarged, Mathematics and its Applications, Vol. 2 , Gordon and Breachm, Science Publishers, New York-London-Paris, 1969.  Google Scholar

[16]

J. Leray, Sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math., 63 (1934), 193-248. doi: 10.1007/BF02547354.  Google Scholar

[17]

A. Mahalov and B. Nicolaenko, Global solubility of the three-dimensional Navier-Stokes equations with uniformly large vorticity, Russ. Math. Surveys, 58 (2003), 287-318. doi: 10.1070/RM2003v058n02ABEH000611.  Google Scholar

[18]

A. Mahalov, E. S. Titi and S. Leibovich, Invariant helical subspaces for the Navier-Stokes equations, Arch. Rational Mech. Anal., 112 (1990), 193-222. doi: 10.1007/BF00381234.  Google Scholar

[19]

A. Matsumura, On the asymptotic behavior of solutions of semi-linear wave equations,, Publ. RIMS, 12 (): 169.  doi: 10.2977/prims/1195190962.  Google Scholar

[20]

M. Paicu and G. Raugel, Une perturbation hyperbolique des équations de Navier-Stokes, in "ESAIM: Proceedings," Vol. 21, (2007) [Journées d'Analyse Fonctionnelle et Numérique en l'honneur de Michel Crouzeix], ESAIM Proc., 21, EDP Sci., Les Ulis, (2007), 65-87.  Google Scholar

[21]

G. Ponce, Global existence of small solutions to a class of nonlinear evolution equations, Nonlinear Analysis, 9 (1985), 399-418. doi: 10.1016/0362-546X(85)90001-X.  Google Scholar

[22]

G. Ponce and R. Racke, Global existence of small solutions to the initial value problem for nonlinear thermoelasticity, J. Differential Equations, 87 (1990), 70-83.  Google Scholar

[23]

G. Ponce, R. Racke, T. C. Sideris and E. S. Titi, Global stability of large solutions to the 3d Navier-Stokes equations, Commun. Math. Phys., 159 (1994), 329-341.  Google Scholar

[24]

R. Quintanilla and R. Racke, Addendum to: Qualitative aspects of solutions in resonators, Arch. Mech., 63 (2011), 429-433. Google Scholar

[25]

R. Racke, "Lectures on Nonlinear Evolution Equations. Initial Value Problems,'' Aspects of Mathematics, E19, Friedr. Vieweg & Sohn, Braunschweig, 1992.  Google Scholar

[26]

R. Racke, Thermoelasticity, in "Handbook of Differential Equations: Evolutionary Equations," Vol. V (eds. C. M. Dafermos and M. Pokorný), Elsevier/North-Holland, Amesterdam, (2009), 315-420.  Google Scholar

[27]

R. Racke and J. Saal, Hyperbolic Navier-Stokes equations I: Local well-posedness,, Evolution Equations and Control Theory, ().   Google Scholar

[28]

A. Schöwe, "Langzeitasymptotik der Hyperbolischen Navier-Stokes Gleichung im $\mathbb R^3$,'' Diploma thesis, University of Konstanz, 2011. Google Scholar

[29]

T. C. Sideris, Formation of singularities in solutions to nonlinear hyperbolic equations, Arch. Rational Mech. Anal., 86 (1984), 369-381. doi: 10.1007/BF00280033.  Google Scholar

[30]

R. Temam, "Navier-Stokes Equations. Theory and Numerical Analysis,'' Revised edition, With an appendix by F. Thomasset, Studies in Mathematics and its Applications, 2, North-Holland Publishing Co., Amsterdam-New York, 1979.  Google Scholar

[31]

M .R. Ukhovskii and V. I. Iudovich, Axially symmetric flows of ideal and viscous fluids filling the whole space, J. Appl. Math. Mech., 32 (1968), 52-61. doi: 10.1016/0021-8928(68)90147-0.  Google Scholar

[32]

W. von Wahl, "The Equations of Navier-Stokes and Abstract Parabolic Equations,'' Aspects of Mathematics, E8, Friedr. Vieweg & Sohn, Braunschweig, 1985.  Google Scholar

[1]

J. Huang, Marius Paicu. Decay estimates of global solution to 2D incompressible Navier-Stokes equations with variable viscosity. Discrete & Continuous Dynamical Systems, 2014, 34 (11) : 4647-4669. doi: 10.3934/dcds.2014.34.4647

[2]

Xin Zhong. Global strong solution and exponential decay for nonhomogeneous Navier-Stokes and magnetohydrodynamic equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (7) : 3563-3578. doi: 10.3934/dcdsb.2020246

[3]

Thomas Y. Hou, Ruo Li. Nonexistence of locally self-similar blow-up for the 3D incompressible Navier-Stokes equations. Discrete & Continuous Dynamical Systems, 2007, 18 (4) : 637-642. doi: 10.3934/dcds.2007.18.637

[4]

Yinghua Li, Shijin Ding, Mingxia Huang. Blow-up criterion for an incompressible Navier-Stokes/Allen-Cahn system with different densities. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1507-1523. doi: 10.3934/dcdsb.2016009

[5]

Kaitai Li, Yanren Hou. Fourier nonlinear Galerkin method for Navier-Stokes equations. Discrete & Continuous Dynamical Systems, 1996, 2 (4) : 497-524. doi: 10.3934/dcds.1996.2.497

[6]

Tohru Nakamura, Shuichi Kawashima. Viscous shock profile and singular limit for hyperbolic systems with Cattaneo's law. Kinetic & Related Models, 2018, 11 (4) : 795-819. doi: 10.3934/krm.2018032

[7]

Pedro Roberto de Lima, Hugo D. Fernández Sare. General condition for exponential stability of thermoelastic Bresse systems with Cattaneo's law. Communications on Pure & Applied Analysis, 2020, 19 (7) : 3575-3596. doi: 10.3934/cpaa.2020156

[8]

Yinsong Bai, Lin He, Huijiang Zhao. Nonlinear stability of rarefaction waves for a hyperbolic system with Cattaneo's law. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021049

[9]

Yongfu Wang. Global strong solution to the two dimensional nonhomogeneous incompressible heat conducting Navier-Stokes flows with vacuum. Discrete & Continuous Dynamical Systems - B, 2020, 25 (11) : 4317-4333. doi: 10.3934/dcdsb.2020099

[10]

Lihuai Du, Ting Zhang. Local and global strong solution to the stochastic 3-D incompressible anisotropic Navier-Stokes equations. Discrete & Continuous Dynamical Systems, 2018, 38 (9) : 4745-4765. doi: 10.3934/dcds.2018209

[11]

Zhenhua Guo, Zilai Li. Global existence of weak solution to the free boundary problem for compressible Navier-Stokes. Kinetic & Related Models, 2016, 9 (1) : 75-103. doi: 10.3934/krm.2016.9.75

[12]

Qi S. Zhang. An example of large global smooth solution of 3 dimensional Navier-Stokes equations without pressure. Discrete & Continuous Dynamical Systems, 2013, 33 (11&12) : 5521-5523. doi: 10.3934/dcds.2013.33.5521

[13]

Ruizhao Zi. Global solution in critical spaces to the compressible Oldroyd-B model with non-small coupling parameter. Discrete & Continuous Dynamical Systems, 2017, 37 (12) : 6437-6470. doi: 10.3934/dcds.2017279

[14]

Anthony Suen. Existence and a blow-up criterion of solution to the 3D compressible Navier-Stokes-Poisson equations with finite energy. Discrete & Continuous Dynamical Systems, 2020, 40 (3) : 1775-1798. doi: 10.3934/dcds.2020093

[15]

Paolo Maremonti. A note on the Navier-Stokes IBVP with small data in $L^n$. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 255-267. doi: 10.3934/dcdss.2016.9.255

[16]

Ebenezer Bonyah, Fatmawati. An analysis of tuberculosis model with exponential decay law operator. Discrete & Continuous Dynamical Systems - S, 2021, 14 (7) : 2101-2117. doi: 10.3934/dcdss.2021057

[17]

Zhilei Liang. Convergence rate of solutions to the contact discontinuity for the compressible Navier-Stokes equations. Communications on Pure & Applied Analysis, 2013, 12 (5) : 1907-1926. doi: 10.3934/cpaa.2013.12.1907

[18]

Yang Liu. Global existence and exponential decay of strong solutions to the cauchy problem of 3D density-dependent Navier-Stokes equations with vacuum. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1291-1303. doi: 10.3934/dcdsb.2020163

[19]

Yuhui Chen, Ronghua Pan, Leilei Tong. The sharp time decay rate of the isentropic Navier-Stokes system in $ {\mathop{\mathbb R\kern 0pt}\nolimits}^3 $. Electronic Research Archive, 2021, 29 (2) : 1945-1967. doi: 10.3934/era.2020099

[20]

Yongming Liu, Lei Yao. Global solution and decay rate for a reduced gravity two and a half layer model. Discrete & Continuous Dynamical Systems - B, 2019, 24 (6) : 2613-2638. doi: 10.3934/dcdsb.2018267

2019 Impact Factor: 0.953

Metrics

  • PDF downloads (145)
  • HTML views (0)
  • Cited by (11)

Other articles
by authors

[Back to Top]